Florida, 2022

Rip Current in Florida, March 14, 2022

March 14, 2022 · NWS MLB · 1 event in 1 county or zone

A 53-year-old woman was caught in a rip current and drowned in Ormond Beach in Volusia County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A 53-year-old woman was caught in a rip current and drowned in Ormond Beach in Volusia County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Mar 14, 9:50 AM EST, 3 hours 10 minutes earlier.

Area forecast discussion, Mar 14, 9:50 AM EST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1050 AM EDT Mon Mar 14 2022

.DISCUSSION...

The only significant change to the forecast was to add isolated
showers and.or sprinkles to the forecast as low levels moisten and
stratocu pancake beneath strong subsidence inversion at 900 mb as
seen on morning Cape sounding. Breezy east flow will bring the
cloudiness well inland. The best chance for measurable rain (a
hundredth or two) will be along the coast but sprinkles will be
possible inland as well.

&&

.AVIATION...
VFR conds with marine based stratocu affecting coastal sites
initially with periods of BKN to ocnl OVC CIGs 040-045 AGL with
VCSH, then spreading inland during aftn. SFC winds onshore component
with ocnl G20 kt mainly alng the cst S of Cape Canaveral.

&&

.MARINE...
No significant changes to current coastal waters forecast. Poor to
hazardous boating conds continue with East winds 15 knots,
occasionally 15-20 knots with seas 4-6 ft. Some 7 ft seas likely
remain over the offshore/Gulf Stream waters but these should subside
below 7 FT by late aftn. Have added Isolated showers/sprinkles to
the Atlc waters. A slow decline in sea state will continue into
tonight with seas diminishing to 4 to 5 ft by late tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  71  60  78  64 /  10  10  70  90
MCO  75  61  82  67 /  10  10  60  80
MLB  74  62  79  67 /  10  10  60  80
VRB  75  65  80  66 /  10  10  60  70
LEE  75  59  79  64 /  10  10  70  80
SFB  74  60  79  65 /  10  10  70  80
ORL  74  61  82  67 /  10  10  60  80
FPR  75  64  81  67 /  10  10  60  70

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory until 4 PM EDT this afternoon for Sebastian
     Inlet to Jupiter Inlet 0-20 nm-Sebastian Inlet to Jupiter
     Inlet 20-60 nm-Volusia-Brevard County Line to Sebastian
     Inlet 20-60 nm.

&&

Kelly/Rodriguez
Hazardous weather outlook, Mar 14, 10:00 AM EST, 3 hours before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1100 AM EDT Mon Mar 14 2022

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-142000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1100 AM EDT Mon Mar 14 2022

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.RIP CURRENT IMPACT...
A Moderate Risk of life-threatening rip currents will exist at
Atlantic coast beaches today. If entering the chilly surf you
should avoid swimming alone, and only swim near a lifeguard.

.WIND AND SEA IMPACT...
A Small Craft Advisory remains in effect for the Atlantic waters of
the Treasure Coast, and the waters well offshore Brevard county
beyond 20 miles for seas of 5 to 7 feet. Boaters should Exercise
Caution over the near shore waters of Brevard county, where choppy
seas remain up to 4 to 6 feet.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
A Moderate risk of dangerous rip currents is expected this week.

Scattered to numerous showers and embedded lightning storms are
expected to move east from the Gulf of Mexico late Tuesday afternoon
into Tuesday night. Another round of storms is expected to develop
Wednesday afternoon. Some of these storms will be capable of
producing damaging wind gusts up to 60 mph and hail in addition to
heavy rain and cloud to ground lightning.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed this afternoon and tonight.

Kelly/Pendergrast

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Volusia

When
March 14, 1:00 PM EST
Where
Volusia forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
29.063, -81.149 (the zone’s center; the record gives no point)

Local broadcast media and Volusia County Beach Safety officials reported that a 53-year-old woman from Pennsylvania drowned after being caught in a rip current near the 180th block of South Atlantic Avenue in Ormond Beach. Several bystanders noticed the woman unresponsive in the water and went into the surf to pull her out. Beach safety officials arrived and performed CPR. The woman was transported to a local hospital where she was pronounced dead.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Volusia2022-03-1453FemaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1006626.